Minnesota, 2019

Hail in Minnesota, June 24, 2019

June 24, 2019 · NWS FSD · 2 events in 2 counties and zones

A weak shortwave following a large scale trough earlier in the day provided enough lift to break a weak cap, and sparked an isolated hail-producing storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak shortwave following a large scale trough earlier in the day provided enough lift to break a weak cap, and sparked an isolated hail-producing storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 11:49 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 11:49 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1249 PM CDT Mon Jun 24 2019

.SHORT TERM...(Today and Tonight)
Issued at 330 AM CDT Mon Jun 24 2019

The slow moving, persistent upper level low pressure will finally
shift east of the area today. We will still see some small chances
for showers as it exits, but coverage will be much less than the
past couple of days. As the wave shifts east weak upper level
ridging will move through with a weak upper level jet/trough
shifting into central SD. This should allow for two areas of showers
to possibly develop. One will be roughly along and east of the
Buffalo Ridge in southwest MN on the back edge of the upper level
wave and the other will be in central SD just ahead of the next
incoming jet max. The current forecast soundings do indicate deep
mixing with unidirectional winds from the surface to about 200 mb.
CAPE values will be minimal, generally 800 J/kg or less, so even
thunder should be pretty sparse. The only affect of any slightly
stronger updrafts would likely be wind gusts around 40 mph or so.
While this activity will be mostly diurnally driven, the wave moving
across ND may help to keep some spotty activity through the
overnight hours with just a small shot if mid level moisture and
very weak instability.

With the deeper mixing winds may end up a bit breezier today with
about 20 knots near the top of the mixed layer, so maybe some gusts
about 20 to 25 mph this afternoon. With more sunshine and a good
mixing westerly wind highs will climb into the 80s west of
Interstate 29 and into the mid 70s in parts of southwest MN and
northwest IA which will still be struggling with residual cloud
cover. Winds will diminish shortly before sunset and lead to a
pleasant Tuesday morning. Morning temperatures should start out in
the 50s in most locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM CDT Mon Jun 24 2019

By Tuesday heights will rise with warm low to mid level
temperatures. This should lead towards mostly sunny and mild day.
Decent mixing again on Tuesday with some gusts around 25 mph likely
during the day, especially along and north of Interstate 90.
Temperatures will rise to 80 to 85 in most locations.

Tuesday night into Wednesday morning a weak upper level wave will
ride across the Western High Plains into North Dakota. This will
bring an increase in low and mid level southwest flow which may
spark a few showers or thunderstorms. Right now it appears as though
ti will be very dry so mainly looking at the EML to do the work.
This should keep activity scattered at best and with only marginal
confidence will just have a small 20 pop in the mid James Valley.

Wednesday into Wednesday night a stronger and slightly farther south
wave will bring an increased chance for showers and thunderstorms.
The better chances will be on Wednesday night. Instability would
likely support a severe weather threat but at this time the shear
looks like it will not support longer updrafts.

Once this wave passes on Thursday morning upper level ridging
strengthens and the chances for rain and thunderstorms diminishes.
This should help usher in much warmer conditions along with
humidity. Highs Thursday into Sunday likely 85 to 95 in most
locations. Lows should be 65 to 75.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1248 PM CDT Mon Jun 24 2019

Most locations will see quiet weather today, with mostly clear
skies and breezy west winds gusting 20 to 25 kt through. Isolated
showers and thunderstorms will develop north and east of KFSD,
but coverage will be minimal. Brief gusty winds and rain will be
the main threats with these storms. A few showers remain possible
overnight, but most places again will remain dry with only high-
level cloud cover.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 24, 2:38 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Mon Jun 24 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
338 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible in central South Dakota
and southwest Minnesota late this afternoon and evening. A few of
the thunderstorms could produce wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm conditions are expected Wednesday through the weekend
with afternoon heat indices of 90 to 100 expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 12:50 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
06/24/2019  M1.00 INCH       LYON               IA   TRAINED SPOTTER

            A FEW QUARTER-SIZED HAILSTONES WITH VERY
            LITTLE WIND.

&&

LV
Local storm report, Jun 24, 1:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             5 E LETCHER             43.91N 98.03W
06/24/2019  E0.25 INCH       SANBORN            SD   TRAINED SPOTTER

            PEA-SIZED HAIL WITH ESTIMATED 10 MPH WIND
            GUSTS.

&&

LV

The radar

The Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock

When
June 24, 1:57 PM CST to 1:58 PM CST
Where
Rock County, 2.12 mi ESE of Kanaranzi
Measured
1.25 in hail
Reported by
Public
Coordinates
43.570, -96.060

Leaves stripped from trees.

Hail, Nobles

When
June 24, 2:00 PM CST to 2:01 PM CST
Where
Nobles County, 3.06 mi NNW of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.563, -96.034

Heavy damage to crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837527, 837552.